Requested DocAlert: Do PPIs Increase Risk of Dementia?

Information sourced from McGraw-Hill/AccessMedicine:

March 18, 2016

Proton Pump Inhibitors Associated with an Increased Risk of Dementia

by S. Andrew Josephson

Update to Chapter 448: Alzheimer’s Disease and Other Dementias

Dementia remains a growing public health concern without available curative therapies. Given the lack of highly effective treatment options, prevention of dementia has become an important focus for physicians and their aging patients. Modification of vascular risk factors and adherence to a healthy lifestyle are typically advised, but recently attention has been drawn to avoiding medications that may increase the risk of dementia via various mechanisms. Proton pump inhibitors (PPIs) are commonly used for the treatment of gastrointestinal reflux and other disorders. Some animal data suggest that PPIs may influence the levels of amyloid in the brain, possibly leading to Alzheimer pathology. As a result, a recent epidemiologic study examining the association of PPIs and dementia was of great interest.

Gomm and colleagues (2016) used a detailed longitudinal sample of elderly individuals in Germany that included diagnoses, drug prescriptions, and demographic data collected quarterly from 2004 to 2011. Patients were included if they were older than 75 years and had no dementia at baseline based on standard ICD-10 coding. An incident dementia diagnosis was considered valid if it was reported in at least two of six quarters over an 18-month period. Confounding factors that were examined as covariates included age, sex, polypharmacy, and the comorbidities of stroke, diabetes, depression, and ischemic heart disease.

A total of 73,679 patients were included in the study, 29,510 of whom developed dementia. Regular PPI use was found in 2950 of the patients, with the most prescribed drugs being omeprazole, pantoprazole, and esomeprazole. The use of PPIs was found to be associated with a significantly increased risk of incident dementia [hazard ratio (HR), 1.44; 95% confidence interval (CI), 1.36–1.52; p < .001]. This rate of increased dementia was slightly higher in women, in those with diabetes, and in those with polypharmacy. Exclusion of all potential confounding factors resulted in a higher hazard ratio, confirming the association.

A lower hazard ratio, that was still significant, was found among patients with only occasional PPI use. Among the commonly used PPIs, a similar risk of dementia was found—except for esomeprazole, which had a higher hazard ratio (HR, 2.12; 95% CI, 1.82–2.47). The risk of incident dementia with PPIs was found to decrease with age, as did the effects of potential confounding factors.

This interesting study shows an association between PPI use and incident dementia. Caution should be used in assuming that the PPI use was causative, although the authors did go to great lengths to address other confounders. Importantly, the subtype of dementia data seemed very imprecise (30.7% were coded as “unspecified dementia”), leading to an inability to address mechanism. For the practicing clinician and their patients, it is difficult to know how to react to these data. PPIs are helpful for symptomatic relief of reflux and other gastrointestinal symptoms in many persons, and this study should not lead to widespread abandonment of these drugs in the elderly until additional trials are performed. In the meantime, it likely is sensible to ensure that elderly patients taking these medications really have an appropriate indication for doing so.

– Josephson SA. Proton Pump Inhibitors Associated with an Increased Risk of Dementia. In: Kasper D, Fauci A, Hauser S, Longo D, Jameson JL, Loscalzo J. eds. Harrison’s Principles of Internal Medicine, 19e. New York, NY: McGraw-Hill; 2015. https://accessmedicine.mhmedical.com/updatesContent.aspx?gbosid=231300&sectionid=119356494. Accessed April 04, 2016.

Reference(s)

Gomm W et al: Association of proton pump inhibitors with risk of dementia: A pharmacoepidemiological claims data analysis. JAMA Neurol, 2016 [PubMed® abstract]

Copyright © McGraw-Hill Global Education Holdings, LLC. All rights reserved.

The above message comes from McGraw-Hill/AccessMedicine, who is solely responsible for its content.

You have received this email because you requested follow-up information to an Epocrates DocAlert® Message. For more information about Epocrates, please click here.

For questions, feedback, or suggestions regarding Epocrates DocAlert® messages, please contact the Medical Information Team at docalert@epocrates.com.

Deja una respuesta

Tu dirección de correo electrónico no será publicada. Los campos obligatorios están marcados con *